Medical questions & health advice by board certified doctors
"When I sit on the toilet, my feet & legs fall asleep. Why?"
Upon standing, I have no feeling in my feet & legs feel weak. After a few minutes, feet & legs return to normal. The sensations have never risen above my knees; however, many times, has reached my kneecaps. This occurs on both sides equally. I am a 55 yr old female, 131 lbs (still losing weight - and in the past 11 weeks, have lost 22 pounds). Exercise regularly - 5 to 6 days a week at the gym doing cardio, yoga, and strength training. Thoughts?
Nerves are very sensitive to different forces that act on them, including compression and also loss of blood flow. Simple activities that we perform every day, even things like sitting on the toilet, can cause compression on the nerves that supply other areas of our body, and also on the blood vessels that supply all of the cells of that region. When a nerve is compressed for too long, it can create a funny sensation of tingling that lets the body know that all is not right. Think of the sensation that you get when you bump your elbow the wrong way (the funny bone, as it is called). Alternatively, the cells in your body are innervated by many very small nerves. These nerves are important in alerting the rest of the body about potentially harmful changes in the environment. When cells go for some period of time with decreased blood flow due to compression of the arteries and veins that supply them, the surrounding nerves begin to signal the rest of the body. This is also true when the blood finally returns and the cells release all of the waste products that have not been washed away during the time of decreased blood. Talk to your doctor about your weight loss and your other symptoms.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.